Gottfried Rudofsky Jr., Ingo A. Grafe, Cornelia Metzner, Christina Leowardi, Berthold Fohr
Med Sci Monit 2009; 15(3): CS41-43
Secondary and tertiary hyperparathyroidism are features of chronic renal disease. Although pharmacological options are available, parathyroid surgery remains the treatment of choice in these patients with worsening renal osteodystrophy or hypercalcemia. The development of thyrotoxicosis after parathyroid surgery in these patients has been rarely reported.
Material and Method: We report a 33 years old woman who developed transient symptomatic thyrotoxicosis following parathyroid surgery for tertiary hyperparathyroidism. Laboratory and imaging studies were consistent with postoperative hyperthyroidism due to thyroiditis.
Conclusions: Transient hyperthyroidism may occur after parathyroidectomy presumably due to a traumatic thyroiditis as a result of manipulation of the thyroid gland during surgery. As it is transient, thyrostatic therapy is not indicated but patients may require short-term treatment with beta-blockers for symptomatic relief.
Keywords: Technetium, Thyroid Function Tests, Postoperative Complications - radionuclide imaging, Parathyroidectomy - adverse effects, Humans, Female, Adult, Thyrotoxicosis - radionuclide imaging